Drug-induced lupus shares several clinical and serologic features with SLE but is due to ongoing exposure to a drug and resolves when the offending drug is discontinued. In contrast to SLE, the sex ratio is nearly equal. As a general rule, drug-induced lupus presents with fever, arthralgia, myalgia, and serositis but not renal involvement, neurologic symptoms, or other features of SLE. Serologic testing reveals elevated titers of antinuclear antibodies in all patients, but antibodies to DNA, Sm, RNP, SS-A, and SS-B are rare. Antibodies to histones are common but also are seen in SLE and thus do not distinguish drug-induced lupus from SLE. Complement levels are usually normal. The list of drugs implicated as possible causes of drug-induced lupus in observational studies and case reports is extensive (eTable 20–2). There are definite associations between the development of drug-induced lupus and the use of hydralazine, isoniazid, and minocycline as well as several medications no longer commonly prescribed (procainamide, quinidine, methyldopa, chlorpromazine). The incidence of drug-induced lupus in patients taking hydralazine for a year or longer is as high as 5–8%; for most other medications, the risk is considerably lower (less than 1%). TNF inhibitors can induce antibodies to DNA, but the incidence of lupus-like syndromes resulting from these medications is low (0.5–1%).
eTable 20–2.Medications associated with lupus erythematosus. ||Download (.pdf) eTable 20–2. Medications associated with lupus erythematosus.
Anti-TNF agents (etanercept, infliximab, adalimumab, golimumab, certolizumab)
Cancer immunotherapy (ipilimumab, nivolumab, pembrolizumab)
et al. Characterization of drug-induced cutaneous lupus: analysis of 1994 cases using the WHO pharmacovigilance database. Autoimmun Rev. 2021;20:102705.